Saturday, July 22, 2017
Arthritis and Rheumatism
Is There Anything to Reduce Stiffness at Night While Sleeping?
I have rheumatiod arthrtis and when I got to bed I get very stiff. It is so bad that if I move in my sleep it wakes me up. Then the pain is so bad that I can`t get back to sleep. If I get up and try and work out some of the stiffness to try and get back to sleep by that time it is time to go to work. This happens almost every night. I have already tried something that I can think of. I took hot bath before bed, tried taking Tylenol Arthritis before bed, and also stopped going for my daily walk. Thought that I might be over doing it and making me more stiff at night. None of these has helped. I have seen my rhuematologist and he increased my Prednisone again. This helped a bit as intead of being awake every night, it is now 2-3 times a week. I don`t know what else to do. I would love to be able to get some sleep. Is there any thing else that I can try?
My suggestions fall into three categories:
1) Intensify your rheumatoid arthritis (RA) control. Speak to your rheumatologist about adding or changing your current disease modifying medications.
2) Acute disease therapy. The increase in Prednisone falls into this category. While its disease modifying potential is controversial, Prednisone is certainly a frequently used medication to address acute flares of RA. It can be delivered as a burst (high dose that is decreased rapidly). It can also be used long-term for maintenance of symptom reduction.
3) Sleep-inducing medications. These medications do not offer disease modification, but they may cause sedation to allow improved sleep. Medicines in the muscle relaxant category (i.e., cyclobenzaprine) or low-doses of certain tricyclic antidepressants (i.e., amitriptylline) taken 1 - 2 hours before bedtime may allow you a better period of sleep with no significant risk of physical dependence. Alternatively, hypnotics (i.e., zolpidem) are rapid-acting sleep agents. There is a possibility of physical dependence to these medications if they are used long-term.
Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University